I am the mother of a one month old very healthy, weight gaining, baby boy. During pregnancy and during one month post partum breastfeeding I have taken Labetalol, Digoxin and Hydrocodone for various medical problems and there have been no ill effects during pregnancy or after birth to my son from these medications (i.e., no withdrawal after birth, no birth defects, healthy weight gain, etc.)
Now my doctors are now recommending that I start taking Zoloft and Ritalin. I am still breastfeeding and am very concerned as to what affect the additions of these medications might have. And if they are unsafe to take while nursing and I stop nursing to take them, will my son have affects from not nursing, considering what medications have probably already been in my breastmilk up until this point?
Re: Zoloft, you can expect, on average, that 1%-2% of the active ingredient will be secreted in breast milk. There is no evidence thus far that infants incur damage from such exposure, but due to lack of certainty there is a risk. I am not aware of studies which reveal if methylphenidate (Ritalin) is secreted in breast milk. To be entirely safe, it is best not to nurse while taking the medications you are prescribed. If you must take the medicines, it is best to stop breast feeding. If you must take the Ritalin, take your dose immediately after you have fed your child, or just at the point your child is beginning his long nap.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.